Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 9, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at May 17, 2001, 6:04 PM EDT for Alger County, Michigan. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 17, 2001, 6:04 PM EDT (22:04 UTC)
- Expired
- May 17, 2001, 6:30 PM EDT
- In force
- 26 min
- Issued by
- NWS Marquette, MI
- Area
- Whole counties
County Alger County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 6:06 PM EDT | Hail 0.75 | Grand Marais, MI | 3/4 inch hail. |
| May 17, 6:40 PM EDT | Thunderstorm Wind 65 E | Munising, MI | 18 inch diameter tree up-rooted, other trees downed. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.1 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1766 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMQT 172206 SVRMQT MIC003-172230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MARQUETTE MI 604 PM EDT THU MAY 17 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALGER COUNTY IN MICHIGAN * UNTIL 630 PM EDT * AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR GRAND MARAIS. THE STORM WAS MOVING EAST AT 40 MILES AN HkOUR. DAMAGING WINDS OVER 60 MPH AND HAIL TO ONE INCH IN DIAMETER MAY OCCUR WITH THIS STORM. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. $$ VOSS WWW.CRH.NOAA.GOV/MQT/
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 4:05 PM EDT, 1 hour 59 minutes earlier.
Area forecast discussion, May 17, 4:05 PM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 405 PM EDT THU MAY 17 2001 MAIN FORECAST CONCERNS DEAL WITH PCPN/CONVECTION/WIND THIS EVENING...THEN MAX TEMPS ON FRI AND SAT. LATEST OBSERVATIONS AND SATELLITE PICTURES SHOW A WEAK SURFACE TROUGH JUST TO THE WEST OF IRONWOOD. VERY LITTLE MOISTURE ASSOCIATED WITH THIS SYSTEM DUE TO MOST OF THE DEEP MOISTURE BEING LOCKED UP IN THE CENTRAL/SRN PLAINS SYSTEM. KMQT 88D INDICATE A FEW CELLS DEVELOPING NEAR THE TROUGH AXIS OVER THE WESTERN U.P. WITH THE BEST CONVECTIVE ACTIVITY SEEN IN NORTHEAST MN UNDER THE -23C H5 COLD POOL. THE ETA DID AN EXCELLENT JOB PEGGING THE CONVECTION OVER NE MN THIS AFTN...AND THAT MODEL INDICATES THAT THERE MAY BE A CHANCE OF SHRA/TSRA THIS EVENING. ETA SHOWS WEAK LOW LEVEL CONVERGENCE AND SOME MARGINAL CAPE OVER THE CENTRAL AND EASTERN U.P THIS EVENING...AND WITH SHOWERS/TSRA ALREADY OVER WESTERN LAKE SUPERIOR...IT WOULD BE PRUDENT TO INCLUDE SCATTERED/ISOLATED POPS ACROSS THE NORTH AND EAST. CONCERNING THE WINDS...OBSERVATIONS FROM THE AREA AND UPSTREAM SHOW WINDS IN THE BREEZY CATEGORY DUE TO SOME STEEP LOW LEVEL LAPSE RATES AND DECENT MIXING. BUFKIT SOUNDINGS FROM THE WESTERN U.P. SHOW THE MIXING AND BREEZY CONDITIONS TO CONTINUE THROUGH ABOUT 10 PM AND THEN WEAKEN AS THE LOWER LEVELS STABILIZE. FRIDAY SHOULD BE A SUNNY DAY ACROSS THE ENTIRE FA WITH HIGH PRES BUILDS INTO THE AREA...WITH THE H5 RIDGE AXIS BUILDING OVERHEAD. ONLY PROBLEM WILL BE THE MAX TEMPS AND THE SEA BREEZE POTENTIAL ALONG THE LAKES. WITH HIGH PRES BUILDING INTO WISCONSIN...GRADIENTS ARE GENERALLY LIGHT WITH THE EXCEPTION OF THE EASTERN FA. THIS SHOULD CAUSE THE SEA BREEZE TO PENETRATE INLAND ACROSS THE SUPERIOR SHORELINE. THE MODELS SHOW NWLY 10 TO 20 KT LOWER LEVEL WINDS ACROSS DELTA AND SCHOOLCRAFT COUNTIES...WHICH MAY PREVENT THE LAKE BREEZE FROM MOVING ONSHORE UNTIL VERY LATE AFTN. WILL THEREFORE RAISE MAX TEMPS SLIGHTLY ALONG LAKE MICHIGAN. OTHERWISE...INLAND TEMPS SHOULD RISE WELL INTO THE MID 70S WITH H8 TEMPS AROUND +8C WITH PLENTY OF SUNSHINE. ON SATURDAY...WILL GO WITH AN INCREASING CLOUDS TREND AS THE NEXT WEAK SYSTEM MOVES OUT OF THE CANADIAN PRAIRIES AND MOVES RAPIDLY EAST. BEST DYNAMICS AND LIFT STAY WELL NORTH OF THE AREA SO IT IS MARGINAL WHETHER OR NOT IT WILL RAIN ON SAT NIGHT. HOWEVER...ENOUGH MOISTURE AND LIFT ARE AROUND TO WARRANT SOME MENTION OF POPS FOR SAT NIGHT. IT LOOKS LIKE SUNDAY MAY HAVE A SLIGHTLY BETTER CHANCE AS A WEAK SHORT WAVE MOVES OVER THE AREA. FOR THE EXTENDED...FOLLOWING THE WEAK SYSTEM THAT MOVES THROUGH THE NORTHERN GREAT LAKES SATURDAY NIGHT AND SUNDAY...THE MODEL START TO DIVERGE ON THE STRENGTH AND LOCATION OF THE NEXT SYSTEM MOVING OUT OF BRITISH COLUMBIA AND INTO THE GREAT LAKES STATES MONDAY NIGHT AND BEYOND. THE MODELS ARE IN GENERAL AGREEMENT IN MOVING A STRONG SHORT WAVE OUT OF ALBERTA SUNDAY AND MOVING IT INTO THE NRN PLAINS SUN NIGHT WHILE CLOSING AN UPPER LOW OFF OVER NORTH DAKOTA. AFTER THIS THE MODELS DIVERGE AS THE MRF MOVES THE LOW SOUTHWEST AND NEARLY CUTS IT OFF FROM THE NRN STREAM...WHILE THE UKMET/EURO/CANADIAN KEEP THE SYSTEM A LITTLE MORE PROGRESSIVE AND MUCH FURTHER N INTO CANADA. REGARDLESS...IT LOOKS LIKE TUESDAY WILL BE A WET DAY ACROSS THE AREA AS THE AVN BRINGS PWATS TO 1.6 INCHES AND KI/S TO 35C. AGREE WITH NCEP/S MAN PROGS WHICH KEEP THE SYSTEM A LITTLE MORE PROGRESSIVE...SO THU MIGHT END UP BEING DRY. WILL ALSO HIGHLIGHT SOME WIND FOR TUE AND WED AS LOW DEEPENS TO 999 MB AND MOVES JUST TO THE N OF THE AREA. COORD WITH APX...THANKS! .MQT...NONE. MRD
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 6:16 PM EDT | Severe Thunderstorm Warning | MQT | Luce | 44 min |
| May 17, 6:33 PM EDT | Severe Thunderstorm Warning | MQT | Alger, Luce, Schoolcraft | 42 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.